Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 9, 2021Person County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jul 9, 2021, 3:41 PM EDT for Person County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 3:41 PM EDT (19:41 UTC)
Expired
Jul 9, 2021, 4:15 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA

County Person County, NC

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS81 KRNK 091941
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
341 PM EDT Fri Jul 9 2021

NCZ006-VAZ058-092015-
Caswell-Halifax-
341 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASWELL AND 
SOUTHWESTERN HALIFAX COUNTIES...

At 341 PM EDT, a strong thunderstorm was located near Milton, or 8
miles northeast of Providence, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Turbeville...
Milton...
Cluster Springs...
Blanch...
Semora...
Alton...
and Hyco Lake.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3649 7936 3654 7935 3654 7922 3666 7919
      3665 7890 3654 7893 3654 7914 3644 7914
TIME...MOT...LOC 1941Z 279DEG 20KT 3657 7925 

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:22 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 9, 2:22 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
222 PM EDT Fri Jul 9 2021

.SYNOPSIS...
Showers and thunderstorms exit the region this evening, allowing
drier air to filter in, but return late tomorrow as a warm
front arrives. These daily precipitation chances continue but
will mainly affect areas along and west of the Blue Ridge by
Monday and Tuesday. A western Atlantic ridge builds back into
the southeast by midweek.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 2 PM EDT Friday...

A pre-frontal trough along with a cold front are in the process
of crossing the forecast area. Gusty westerly winds are already
making their way in this afternoon, and will continue through
the afternoon before diminishing tonight. A few showers and
thunderstorms have redeveloped mainly over NE NC and eastern VA
this afternoon. Expect this to be the last of the convection,
outside of some small straggler cells over the higher terrain.
Any decent instability is to our south and east where the
stronger cells have developed ahead of the better forcing.

Skies will begin to clear tonight as cumulus diminishes. Some
patchy fog is possible tomorrow morning where it rained today,
however dew points will be dropping and so not expecting it to
be very widespread. Overnight lows will mainly be in the 60s
with warmer temperatures south and east of the Blue Ridge.
Clouds begin to increase once again towards morning in WAA.

A low pressure wave moving through the central Plains towards
the Midwest will push additional warm air into our neck of the
woods tomorrow. The surface warm front looks to arrive later in
the day, likely somewhat suppressed due to the dry air in the
region, as noted previously. Scattered showers and thunderstorms
that develop could pose a risk of damaging winds, but forcing
for ascent will again be lacking. Highs will range from the
upper 70s in the higher terrain to the lower 90s over southside
VA and northern NC.

Confidence in temperatures and PoPs (or lack thereof) is
moderate to high.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1250 PM EDT Friday...

...Daily chances of showers and storms with some strong storms
possible Sunday into Sunday night...

The forecast area Saturday night into Sunday night will be
positioned about half way between the center of an upper high
located off the coast of the Carolinas and a deepening upper low
that will settle over the mid-Mississippi Valley. The location of
these two features will help allow our region to experience increase
moisture flow off the Gulf of Mexico all the while good surface
heating takes place during the daylight hours. The Storm Prediction
Center's Day 3 Convective Outlook places a Marginal Risk of severe
weather across mainly central and western parts of the region Sunday
into Sunday night in association with expected convection. The
heightened concern for severe weather potential coincides with a
shortwave trough rounding the base of the mid-Mississippi Valley and
heading northeast towards, or potentially across, parts of the
southern Appalachians.

Monday into Monday night, the relative positions of the upper low
and upper high stay about the same except for some retrograde of the
upper high towards the coast. Showers and storms will again be
possible during the afternoon and evening, but with perhaps a bit
less coverage as compared to Sunday. A slightly stronger cap aloft
with the closer proximity of the upper high is to blame.

Temperatures during this portion of the forecast are expected to be
near, or slightly above, normal for this time of year.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1210 PM EDT Friday...

...Through the period at or above normal temps with daily chances of
afternoon/evening showers/storms mainly across the mountains...

During this portion of the forecast high pressure will remain
anchored off the coast of the Carolinas. This will help maintain a
southwest flow across the region, tapping the Gulf of Mexico. This
moisture will advect into the region. The degree to which there will
be an upper level trough across the Ohio Valley will vary, with
Tuesday, and then again on Friday, the time frame where the region
may have a bit more upper level dynamics involved for the
development of any showers and storms. Outside those two days,
diurnal and differential heating will be the primary feature to help
initiate convection, and the strength of the upper level high's cap
across the area will limit coverage. The best coverage is expected
to be over the mountains, farther away from the center of the upper
high, and closer to any influence a central U.S. upper trough may
provide.

Temperatures through the period are expected to at or slightly above
normal.

Confidence in the above weather scenario is moderate to high.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Friday...

A surface trough was moving through the forecast area this
afternoon, and is closely followed by a cold front. There are a
few showers and thunderstorms, now mainly over NC, that may
eventually impact KDAN this afternoon. Spotty -SHRA will be
possible elsewhere this afternoon/evening, but not expecting
much coverage with drier air filtering in. All of this activity
will end soon after sunset.

Winds have mostly come around to the west and are slightly
gusty, but will drop to calm tonight. There will be some patchy
fog, but given the dry air arriving, there will be less coverage
than usual. However KLWB is the best bet, followed by KBCB
which both received rain today.

Average confidence for wind, ceilings and visibility.

Extended Aviation Discussion...

There may be a bit of a break in shower and storm activity on
Saturday, although not zero chances, and then as moisture
increases again on back side of surface ridge of high pressure
and ahead of the next slowly approaching frontal system.

Afternoon and evening shower and storm chances increase each
day from Sunday into Monday. Tuesday and Wednesday thunderstorms
will be more confined to the mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...DS
LONG TERM...DS
AVIATION...SH
Hazardous weather outlook, Jul 9, 2:13 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
213 PM EDT Fri Jul 9 2021

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-101815-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
213 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of severe thunderstorms Sunday
afternoon. The primary threat is damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044>047-058-059-101815-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
213 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 12:50 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1250 PM EDT Fri Jul 9 2021

NCZ003-004-VAZ032-091715-
Stokes-Surry-Patrick-
1250 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK
COUNTIES...

At 1250 PM EDT, a strong thunderstorm was located over Toast, or over
Mount Airy, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Pilot Mountain...
Francisco...
Woodville...
White Plains...
and Ararat.

LAT...LON 3641 8071 3650 8072 3663 8031 3636 8028
TIME...MOT...LOC 1650Z 264DEG 21KT 3647 8063

RR
Special weather statement, Jul 9, 1:40 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
140 PM EDT Fri Jul 9 2021

NCZ003-004-020-091815-
Stokes-Yadkin-Surry-
140 PM EDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN SURRY...SOUTHERN STOKES AND NORTHEASTERN YADKIN
COUNTIES...

At 139 PM EDT, strong thunderstorms were clustered near Pilot
Mountain State Park, or near Pilot Mountain, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Pilot Mountain...
Walnut Cove...
Boonville...
East Bend...
Danbury...
King...
and Level Cross.

LAT...LON 3624 8074 3641 8065 3647 8011 3626 8012
      3626 8045 3624 8045 3622 8043 3621 8045
      3619 8044
TIME...MOT...LOC 1739Z 270DEG 23KT 3634 8047

RR
Special weather statement, Jul 9, 3:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
341 PM EDT Fri Jul 9 2021

NCZ006-VAZ058-092015-
Caswell-Halifax-
341 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASWELL AND
SOUTHWESTERN HALIFAX COUNTIES...

At 341 PM EDT, a strong thunderstorm was located near Milton, or 8
miles northeast of Providence, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Turbeville...
Milton...
Cluster Springs...
Blanch...
Semora...
Alton...
and Hyco Lake.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3649 7936 3654 7935 3654 7922 3666 7919
      3665 7890 3654 7893 3654 7914 3644 7914
TIME...MOT...LOC 1941Z 279DEG 20KT 3657 7925

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:15 AM EDTAreal Flood AdvisoryRNKTazewell3 hr
Jul 9, 9:17 AM EDTSpecial Weather StatementRNKGiles28 min
Jul 9, 4:52 PM EDTSpecial Weather StatementRNKHalifax23 min
Jul 9, 12:50 PM EDTSpecial Weather StatementRNKSurry25 min
Jul 9, 1:40 PM EDTSpecial Weather StatementRNKStokes35 min
Jul 9, 5:40 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin50 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.